☀️     🌓

Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Fluphenazine decanoate discontinued

The manufacturer of fluphenazine decanoate (Modecate®) injection has written to healthcare professionals advising that this product will be discontinued by the end of 2018.

The letter details unpredictable supplies of the active ingredient from the single global manufacturer as the reason for this decision. It is noted that this decision is not due to any safety concerns. Both injection strengths (25mg/ml and 100mg/ml) are being discontinued with manufacturing ceasing in mid-2018 with supplies in the United Kingdom expected to run out by the end of 2018.

Action: Clinicians should be aware of this product being discontinued. It would be prudent to run clinical system searches to identify any patients who are currently prescribed this product to allow a review and arrangements made to identify a suitable alternative.

Update: At the end of 2020 it seems that Modecate Concentrate 100mg/ml is still being manufactured and distributed in the UK.

Share 'Fluphenazine decanoate discontinued' on Email Share 'Fluphenazine decanoate discontinued' on Delicious Share 'Fluphenazine decanoate discontinued' on Digg Share 'Fluphenazine decanoate discontinued' on Facebook Share 'Fluphenazine decanoate discontinued' on reddit Share 'Fluphenazine decanoate discontinued' on Twitter

atomic-wealth

98 Comments to “Fluphenazine decanoate discontinued”

  1. I have been slowly reading through the comments. Mum was on Modecate for 35 years and just under two years ago it was no longer available, amongst other health issues she was in hospital for 3 months and the cut off from Modecate without any replacement for a month caused what we now know of as medically induced Parkinson's disease, tremors started and a tick. Mum is now in a mental health hospital and for the last 4 months the doctor has continued to trial different alternatives all were in tablet form and now we are in the early stages of depot form every 28 days. She is getting worse! Has lost 5 stone in 3 months and at 74 I fear we'll lose her. Any breakthrough in finding modecate would be amazing.

    Comment by Helen Grace — March 21, 2021 #
    Reply

    1. @Helen Grace,

      Modecate concentrate does seem to still be available, it may be worth asking your mum's doctors about it. I was always of the understanding that the Parkinson's like symptoms were side effects of drugs like Modecate, so unusual to see them after the drug is stopped - it usually happens much earlier in treatment.

      Comment by Matthew Robinson — March 22, 2021 #
      Reply

      1. That's interesting, but in mum it was a clear change after coming off it. I think through the posts I was given some hope that Modecate was still available but the link was from 2015. The 25ml discontinued and the 100ml available. Gotta hope!

        Comment by Helen Grace — March 22, 2021 #
        Reply

  2. This happened similarly to my daughter several years ago, maybe 2013 in the US. The pharmacies said they didn't know why it wasn't available, as did her physicians. My daughter managed to remain living in the community in her own apartment for well over 10 years but needed to be hospitalized without her medication of fluphenazine deconate (Prolixin). Resperidal after a brief promising start took a deep and sudden negative effect. Fortunately, we were able to obtain and resume Prolixin. I cannot tell you how devastating the absence of this medication would be. Her life is difficult with it. Covid has exponentially made social contact and her safety a crucial concern. I have not heard of the impending unavailability in the States or elsewhere previously to this site. If I can support the security of keeping this medication available do advise.

    Comment by Beverly Schaffer — February 10, 2021 #
    Reply

  3. My brother has not done well at all since Modecate injection was withdrawn in Canada. I share the same concerns raised in other comments. My brothers and I have watched him cycle up and down, and have terrible relapses despite medication changes. He was on Modecate for over 20 years and was able to work, visit with family and friends, and remain relatively stable. Since it was withdrawn, every couple of weeks he crashes and it is very scary to read his texted comments. He has increased his self-medication with marijuana and alcohol to try and cope. I am absolutely flabergasted that a pharmaceutical company can make a "business decision" that has resulted in so much suffering for patients and their families. Shame on you Bristol-Myers Squibb and Sanofi for your role in creating this suffering! You owe a duty of care, and if your bottom line is not to your liking, at least grand-father in the patients already on your medication who have contributed to your revenue, some for decades! This is unethical! Any suggestions are appreciated.

    Comment by Deborah Gue — October 24, 2020 #
    Reply

  4. My sister was given fluphenazine decanonate injections for 3 month to treat mental illness but again the symptoms are all back. She has lost much of the weight that she gained during the time she was on medication. What treatment should we give her for the recurring mood swing and mental disorders?

    Comment by Aceng Teddy — July 1, 2020 #
    Reply

    1. @Aceng Teddy,

      There are lots of options available and the decision on which is the best for your sister should be made by her and her doctor.

      Comment by Matthew Robinson — July 2, 2020 #
      Reply

  5. Is fluphenazine decanonate USP still available to be used at the moment?

    Comment by Aceng Teddy — July 1, 2020 #
    Reply

  6. Please keep me upto date with new developments on alternatives to discontinued modecate depot.
    My son was well controlled on it for 15 years. So far not doing well on other medications.

    Comment by Mr M. Cho — May 30, 2020 #
    Reply

    1. Please can you keep me up to date if there is any medication that mirrors Modecate. After spending 10yrs on all the regularly medications for mental health, my son finally found that Fluphenazine (Modecate) injection was the best one, it was almost like my son had his life back, he was able to work, he was on it about 3 years, and then they said they were withdrawing it as it was too expensive. Radar then tried to wean him off and he had a massive relapse, for the last 2 years they have had him on all the medications that never worked 15years ago, and it has been like going back to square one! He is at the moment on risperidone which does not work with him, they increased the dose and still did not work, now he is having injections but still it is not the drug for him. I can't believe why would you stop making a drug that works so well, he has had the worst time ever since coming off Modecate. Come on UK, we must make this ourselves in the UK and put people back on it who responded well like my son did, he feels he has no life at the moment and as his mum, and his family are extremely worried as it has been so distressing for him. I feel it's disgusting that this can happen, it's like taking away someones only hope to feel normal again as at the moment, its so hard seeing him suffer like life. I have tried to research this and whether it can be bought abroad, why should this be so hard to do. Has this happened to anyone else's child, or to themselves?

      Comment by Karen — October 9, 2020 #
      Reply

      1. @Karen,

        As far as I can tell Modecate Concentrate injection (100mg/ml) is still available in the UK at the moment (October 2020). I'll try to double check with the manufacturer next week. The Standard strength (25mg/ml) does seems to have been discontinued though.

        Comment by Matthew Robinson — October 10, 2020 #
        Reply

      2. Hi Karen
        We’re in the same situation. My mum was on modecate for 30 years, living a normal life without any hiccups or relapses. The doctor then put her on risperidone 6 months ago and she came to live at my house. I was told that she would have an evaluation from the team but due to Covid I had to be patient. I sent her back home 5 weeks ago as there was no change in her at all and while being at my house for 5 months. The care system wasn't doing their job, they were just relying on me to keep her well which is exhausting as she doesn't think normally. I feel awful that I've had to just let her deteriorate just so she can get help and 6 months down the line she still hasn't seen anyone.

        Comment by Linda Regan — November 13, 2020 #
        Reply

Leave a Reply to Beverly Schaffer Cancel reply

Your email address will not be published. Required fields are marked *

Please be aware that you comment is subject to our Privacy Policy.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

vipers